Vanity Vs. Sanity? Medication & Weight Gain
I’ve gained about eight pounds (3.5 kilos) in the last month. I’m putting most of the blame on my new antipsychotic. Part of the blame is my compulsive eating disorder and just not making healthy eating choices in general. However, unhealthy eating is likely not the only problem. I’ve actually been doing better as far as eating habits since I started taking Rexulti. That’s why I’m leaning towards blaming the weight gain on the drug itself. Rexulti is supposed to be one of the few antipsychotics that are weight-neutral. Apparently I’m one of the 7% for whom that is not the case.
Antipsychotics (both typical and atypical) are known for causing weight gain. If taken for an extended period of time, it’s almost inevitable that you will see some sort of weight increase. This is a deal-breaker for some people taking these medications.
I have seen many instances when people say that they would rather go without medication than gain weight. I think I see where they are coming from, but 100% would never make the same choice.
Part of me thinks that the choice to discontinue medication because of weight gain is pure vanity vs. sanity. That, however, may not be the case for some people. Sometimes the weight put on after beginning a medication is significant. Medications like clozapine (Clozaril) and olanzapine (Zyprexa) are the worst culprits. People taking these medications may gain as much as 35 pounds (11 kilos) in a year.
This much weight gain is unhealthy. It can lead to type II diabetes, metabolic syndrome and higher risk for heart attack and stroke. At this point it may become too risky to continue with the same medication.
However, there are other medications available. There are more than 10 available antipsychotics, all with different side effect profiles. Some of these are going to cause more weight gain than others. For example, while clozapine and olanzapine generally cause the most weight gain, amisulpride (Solian), aripiprazole (Abilify) and ziprasidone (Geodon) show negligible weight change.
So, instead of giving up medication altogether, I’m going to talk to my doctor about changing my medication (again). Finding the right medication combination is incredibly challenging. There has to be a balance between effectiveness and side effects. The ideal situation would be that a medication would take me easily into remission with zero side effects, but these are serious medications that affect a number of bodily processes.
The real reason that I will not choose to discontinue my medication because of my weight gain is simple. I can imagine how much worse life would be without treatment. I already have a difficult time dealing with symptoms. If I stopped taking medication, I feel like it would exponentially worse. I’d rather gain the weight than lose what’s left of my sanity.
So, now, I have to have the patience to move through this process. That means waiting until my psychiatrist appointment, explaining my issues with the medication, getting her recommendation and carrying it out. Then I have to wait for the results. In the meantime, all I can do to fight the weight gain is watch my diet and exercise. Classic.
You can follow me on Twitter @LaRaeRLaBouff or find me on Facebook.
Image credit: franchise opportunities
LaBouff, L. (2017). Vanity Vs. Sanity? Medication & Weight Gain. Psych Central. Retrieved on September 22, 2017, from https://blogs.psychcentral.com/bipolar-laid-bare/2017/06/vanity-vs-sanity-medication-weight-gain/